Colorado, 2006

Damaging Wind in Colorado, September 20, 2006

September 20, 2006 · NWS GJT · 1 event in 1 county or zone

A trained spotter measured a 60 mph wind gust from a microburst using an expensive hand-held anemometer. A large area of dust was kicked up by the wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A trained spotter measured a 60 mph wind gust from a microburst using an expensive hand-held anemometer. A large area of dust was kicked up by the wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 20, 3:46 AM MST, 9 hours earlier.

Area forecast discussion, Sep 20, 3:46 AM MST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
446 AM MDT WED SEP 20 2006

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
A POTENT UPPER LOW IS CENTERED OVER THE NORTHERN GREAT BASIN EARLY
THIS MORNING WITH A STRONG COLD FRONT SITUATED FROM WESTERN WYOMING
TO ABOUT CEDAR CITY UTAH. THE COLD FRONT WILL MOVE INTO NORTHEAST
UTAH THIS MORNING AND PLOW THROUGH ALL OF WESTERN COLORADO BY THIS
EVENING. PRECIPITATION WITH THIS SYSTEM CURRENTLY RIGHT ALONG AND
BEHIND THE FRONT WITH THE AIRMASS PRETTY DRY OUT AHEAD OF IT. STRONG
DYNAMICS AND LARGE SCALE ASCENT WILL CHANGE THAT AS THE DAY
PROGRESSES. THE LOWER ATMOSPHERE WILL MOISTEN CONSIDERABLY THIS
AFTERNOON WITH SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA.
STRONG SOUTHWEST GRADIENT FLOW WILL CREATE WINDY CONDITIONS ALONG AND
AHEAD OF THE FRONT WITH CONVECTION ENHANCING WIND GUSTS. TEMPERATURES
WILL BE MUCH COOLER THAN YESTERDAY...TOPPING OUT IN THE UPPER 50S AND
60S FOR THE MAJORITY OF THE LOWER ELEVATIONS.

WINTER LIKE CONDITIONS ON TAP FOR THE HIGH COUNTRY TONIGHT AS STRONG
COLD ADVECTION IN NORTHWEST FLOW DROPS THE SNOW LEVEL TO NEAR 7000
FEET ACROSS THE NORTH AND AROUND 8000 FEET SOUTH. THE COMBINATION OF
SNOW AND WIND WARRANTS A SNOW AND BLOWING SNOW ADVISORY TONIGHT AND
THURSDAY FOR THE ELKHEAD AND PARK MOUNTAINS...FLAT TOPS...AND THE
GORE AND ELK MOUNTAINS...INCLUDING VAIL PASS. SNOW LEVELS WILL CREEP
UP THURSDAY AS THE CORE OF THE SYSTEM MOVES EAST BUT HIGHER
ELEVATIONS ACROSS THE NORTH THE FAVOR NORTHWEST OROGRAPHIC FORCING
WILL STILL EXPERIENCE SIGNIFICANT ACCUMULATIONS OF SNOW. SNOW
ACCUMULATIONS FOR THE REST OF THE CENTRAL AND SOUTHERN MOUNTAINS
ACROSS WESTERN COLORADO AND THE MOUNTAINS OF NORTHEAST UTAH WILL STAY
BELOW ADVISORY LEVELS WITH AMOUNTS GENERALLY FROM 1 TO 4 INCHES.
MUCH BELOW NORMAL TEMPERATURES THURSDAY AND A DOWN TURN IN
PRECIPITATION WHILE ANOTHER STORM TAKES AIM AT THE AREA. A STRONG
UPPER JET AND REINFORCING SHOT OF COLD AIR WILL MAKE ITS WAY INTO THE
AREA THURSDAY NIGHT WITH THE CHANCE OF PRECIPITATION INCREASING
ESPECIALLY FOR THE CENTRAL AND NORTH. ANOTHER ROUND OF ACCUMULATING
SNOWS FOR THE MOUNTAINS WITH SNOW LEVELS LOWERING TO 6-7K FEET ACROSS
THE NORTH THURSDAY NIGHT. LINDQUIST

.LONG-TERM (FRIDAY THROUGH TUESDAY)...
LATEST MODEL SOLUTIONS IN PRETTY GOOD AGREEMENT WITH EACH OTHER AND
WITH THEIR PREVIOUS RUNS. EXCEPTION IS THE WRF WHICH IS EXHIBITING
FASTER TIMING WITH THE EASTWARD PROGRESSION OF THE SYSTEM FOR
FRIDAY. THIS SOLUTION WAS AN OUTLIER AND LEANED TOWARDS THE
GFS/EURO/UKMET. AS A RESULT OF HIGHER FORECAST CONFIDENCE...LITTLE
CHANGE WAS MADE TO THE FORECAST EXCEPT TO RAISE POPS AND ADD MORE
DETAIL TO THE GRIDS.

A SECOND UPPER LOW WILL DROP INTO WYOMING AND NORTHWEST COLORADO ON
FRIDAY. STRONG DYNAMICS AND AMPLE MOISTURE WILL ALLOW WIDESPREAD RAIN
AND SNOW TO DEVELOP OVER THE REGION. POPS FOR MOST OF THE FORECAST
AREA WERE INCREASED INTO THE LIKELY CATEGORY. ADVISORY ACCUMULATIONS
WILL BE POSSIBLE OVER SOME OF THE MOUNTAINS...PARTICULARLY THE PARK
AND GORE RANGES. SYSTEM MOVES EAST OF THE DIVIDE EARLY SATURDAY FOR
DECREASING CHANCES OF PRECIPITATION FROM WEST TO EAST DURING THE DAY.
NORTHWEST FLOW WILL THEN KEEP ISOLATED SHOWERS OVER THE HIGHER
TERRAIN INTO SUNDAY...ESPECIALLY OVER THE PARK AND GORE RANGES AND
NEAR VAIL PASS. QUIETER WEATHER IS THEN EXPECTED MONDAY THROUGH
WEDNESDAY AS NORTHWEST FLOW AND WEAK RIDGING DOMINATE. TEMPERATURES
WILL FALL TO 15 TO 20 DEGREES BELOW NORMAL ON FRIDAY WITH A
REINFORCING SHOT OF COLD AIR...THEN SLOWLY MODERATE THROUGH THE
BEGINNING OF NEXT WEEK...RISING ALMOST TO SEASONAL NORMALS.
&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING UNTIL 6
      PM THURSDAY FOR NORTHERN AND CENTRAL MOUNTAINS...ZONES
      4/10/13.
.UT...NONE.

TAL/HLO
Hazardous weather outlook, Sep 20, 5:21 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
621 AM MDT WED SEP 20 2006

COZ001>003-005>009-011-012-014-017>023-UTZ022>025-027>029-211145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
621 AM MDT WED SEP 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND MOST WESTERN
COLORADO

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA LATE THIS
MORNING AND THIS AFTERNOON...BECOMING NUMEROUS OVER THE MOUNTAINS.
BRIEF HEAVY RAIN...STRONG GUSTY WINDS...AND CLOUD TO GROUND
LIGHTING WILL ACCOMPANY SOME OF THE STORMS. SNOW SHOWER OR A MIX OF
RAIN AND SNOW SHOWERS WILL OCCUR LATE TODAY AND TONIGHT ACROSS THE
MOUNTAINS AND HIGH VALLEYS. SNOW ACCUMULATIONS OF 1 TO 4 INCHES WILL
OCCUR TONIGHT ABOVE 8000 FEET WITH GUSTY WEST WINDS CREATING BLOWING
AND DRIFTING SNOW AT HIGH ELEVATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSETTLED WEATHER WILL CONTINUE THROUGH SATURDAY WITH LOW ELEVATION
RAIN SHOWERS...AND A MIX OF RAIN AND SNOW...OR ALL SNOW ACROSS THE
HIGH VALLEYS AND MOUNTAINS. SIGNIFICANT ACCUMULATIONS OF SNOW ARE
EXPECTED ACROSS MUCH OF THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT RAIN AND SNOWFALL AMOUNTS...AS
WELL AS ANY OTHER SIGNIFICANT WEATHER TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.

COZ004-010-013-211145-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
621 AM MDT WED SEP 20 2006

...SNOW AND BLOWING SNOW ADVISORY TONIGHT AND THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF THE CENTRAL
MOUNTAINS...AND THE NORTHERN MOUNTAINS OF WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA LATE THIS
MORNING AND THIS AFTERNOON...BECOMING WIDESPREAD BY THIS EVENING.
BRIEF HEAVY RAIN...OR A MIX OF RAIN AND SNOW...STRONG GUSTY WINDS...
AND CLOUD TO GROUND LIGHTING WILL ACCOMPANY SOME OF THE STORMS THIS
AFTERNOON. A CHANGE OVER TO SNOW WILL OCCUR EARLY THIS EVENING...
WITH SNOW ACCUMULATIONS OF 3 TO 5 INCHES AND LOCALLY HIGHER AMOUNTS
ABOVE 8000 FEET. GUSTY WEST WINDS WILL CAUSE BLOWING AND DRIFTING
SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED THURSDAY
ABOVE 8000 FEET. UNSETTLED WEATHER WILL CONTINUE THROUGH SATURDAY
WITH A MIX OF RAIN AND SNOW...OR ALL SNOW OCCURRING. ADDITIONAL
SIGNIFICANT ACCUMULATIONS OF SNOW ARE EXPECTED FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT RAIN AND SNOWFALL AMOUNTS...AS
WELL AS ANY OTHER SIGNIFICANT WEATHER TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.

TAL

The radar

The Grand Junction radar (KGJX), 226 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montezuma

When
September 20, 12:46 PM MST
Where
Montezuma County, 21 mi S of Cortez
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.050, -108.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534117.